There’s good evidence that proton pump inhibitors (PPIs), even more than H-2 blockers, are often overused—that is, taken for too long, at too high a dose, or for the wrong condition (stomach upset not caused by gastroesophageal reflux disease [GERD] or ulcers, for instance). In recent years, researchers have uncovered a growing list of potentially serious adverse effects that can result from prolonged use of PPIs. These findings come largely from observational studies, which don’t prove that the drugs cause the problems, only that there’s an association. In most studies, the increase in absolute risk is relatively small for individual users but may be significant over the entire population. Concerns about long-term complications should not prevent people from using PPIs when they are needed.
The FDA requires drug makers to warn about some of the following risks on PPI labels and inserts. In most cases, over-the-counter PPIs are excluded because the FDA considers it unlikely that short-term use of low doses would pose serious risks. However, that assumes that people are not overusing the OTC products. There’s no convincing evidence that any one PPI is more effective or better tolerated or safer than any other.
Below are the potential risks, as suggested by recent research. In general, the risks are greater in older people and those with other chronic conditions.
- Kidney disease. A large 14-year study in JAMA Internal Medicine in February 2016 found that people who took PPIs were more likely to develop chronic kidney disease than non-users; twice-daily dosing was associated with higher risk than once-daily. The researchers controlled for many clinical and demographic variables. This risk was not seen in people taking H-2 blockers. Then in October 2016 a large study in the Journal of the American Society of Nephrology also linked PPI use with impaired kidney function, chronic kidney disease, and kidney failure. PPIs are associated with an increased risk of acute kidney injury as well.
- Nutrient malabsorption and deficiency. PPIs can interfere with the absorption of some minerals, notably magnesium, as well as calcium and iron. Over the long term, this may lead to deficiencies that entail serious adverse effects. A few studies have found that PPIs can also increase the risk of a vitamin B12 shortfall. For instance, a 2013 study in the Journal of the American Medical Association found that people diagnosed with a B12 deficiency were significantly more likely to have taken PPIs for at least two years than their counterparts without a deficiency. The risk was greater with higher doses. This is not a surprising finding, since reducing stomach acid can lessen absorption of vitamin B12. If untreated, a deficiency can increase the risk of anemia, nerve damage, cognitive impairment, and other complications. There currently are no formal recommendations to routinely monitor for these nutrients.
- Bone loss and fractures. Many, but not all, studies have linked prolonged use of high-dose PPIs with an increased risk of fractures of the hip and possibly the spine and wrist. In an analysis in Osteoporosis International in January 2016, researchers looked at 18 studies involving a total of 244,000 cases of fractures and found that PPI use, even for less than a year, was associated with increased fracture risk. The FDA requires a warning about fractures in the labeling of prescription PPIs. Many mechanisms have been proposed to explain this apparent risk from PPIs, including altered bone metabolism.
- Cardiovascular disease. Several large population studies, including one in the online journal PLOS ONE in 2015, have linked PPI use to increased risk of heart attacks and cardiovascular mortality, after controlling for a host of factors (this was not true of H-2 blockers). Previous research has been inconsistent about this risk, perhaps because of differences in the overall health of the study populations. It’s theorized that PPIs may cause cardiovascular harm by impairing the activity of nitric oxide, which signals blood vessels to relax; by accelerating the aging of cells lining blood vessels; or by causing an electrolyte imbalance in the blood, which could lead to abnormal heart rhythms.
- Dementia. A large German study in JAMA Neurology in April found that people over 75 who took PPIs regularly over an 18-month period were more likely to develop dementia than those who never took the drugs. Occasional PPI use was associated with a smaller increase in risk. The researchers suggested that PPIs may increase the risk of dementia by interfering with vitamin B12 absorption and by interacting with enzymes in the brain that can increase beta amyloid levels.
- Lung infections. Several studies have found that PPI use, especially in the elderly and hospitalized patients, is associated with a higher risk for pneumonia, possibly because the drugs create a more hospitable environment in the upper gastrointestinal tract, allowing pathogens to survive and then travel into the lungs.
- Gastrointestinal infections. By reducing stomach acidity, PPIs may weaken the body’s defense against certain pathogens, notably Clostridium difficile. In 2012 the FDA issued a safety alert about this association with C. difficile. People taking PPIs who develop diarrhea that doesn’t improve should contact their doctor to make sure this bacterium is not the cause.
- Altered microbiota. A 2015 paper in the journal Gut noted that PPIs affect bacteria and other organisms living in the intestines—reducing their diversity and increasing the presence of bacteria normally found in the mouth. The clinical effects of such changes, however, are not clear.
- Drug interactions. PPIs can decrease blood levels of drugs that require gastric acidity for absorption (such as itraconazole, an antifungal) as well as drugs metabolized by the CYP2C19 enzyme, such as diazepam (Valium) and phenytoin (Dilantin). They may also inhibit conversion of the antiplatelet drug clopidogrel (Plavix) to its active form.
PPI bottom line: For some people—such as those with severe GERD or those prescribed antiplatelet therapy or nonsteroidal anti-inflammatory drugs that can cause gastrointestinal damage—the benefits of PPIs far outweigh the potential risks. Such long-term use should be monitored by a health care provider. Because of the potential risks, people over 65 should avoid taking PPIs for longer than eight weeks except for certain conditions and under medical supervision, according to an expert panel from the American Geriatrics Society that evaluated potentially inappropriate medication in 2015. But even younger people should be cautious about using PPIs for longer than that. Many people taking PPIs twice a day can reduce to once daily or switch to an H-2 blocker and still control their symptoms. Lifestyle changes such as those outlined in this issue can usually help them reduce or taper off medication.
Also see Help for Heartburn and GERD for more general information about PPIs and other medications for GERD.